Tornadoes · United States · Iowa · 2007
EF0 tornado, Plano, Iowa, June 7, 2007
This EF0 tornado ran 0.1 miles across Appanoose County on June 7, 2007, touching down at 2:35 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 7, 2007
- Touchdown
- 2:35 PM CDT (19:35 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Appanoose County
- Touchdown point
- 40.780, -93.050
- Lift-off point
- 40.780, -93.050
- Record number
- 0706071335-01
What the Weather Service recorded
A very intense low pressure moved from northeast North Dakota into northern Minnesota during the day on the 7th. Strong moisture transport took place during the previous night with a low level jet approaching 90 kts. The surface low fell below 980 mb, making this depth a sigma 5 event for June. During the afternoon, temperature warmed into the 80, while dew points recovered into the 65 to 70 degree range. Dew points at the 850 mb level reached the mid teens C. The atmosphere became unstable with the lifted index falling to the -5 to -8 C. range, and most unstable CAPES in the 2000 J/kg range. Although deep moisture was limited, there were sufficient dynamic forcing. Effective shear was in the 60 to 70 kt range over eastern Iowa with a 40 to 50 kt low level jet in place during the afternoon. LCL levels fell to 1000 to 1250 meters. There was a decent amount of CAPE in the -10 to -30 C. layer with 200 to 300 J/kg available. The freezing level was quite high however, between 14,500 and 15,500 feet. Thunderstorms erupted by the early afternoon as a strong dry line moved into the state. The contrast in dew points was nearly 30 degrees across the dry line with upper 30s to low 40s to the west, and upper 60s to the east. The thunderstorms formed into a scattered line with several discreet supercells along the line. Two tornadoes occurred, one in Marion County, the other in Appanoose. Both were brief touchdowns with little to no damage reported. The only other damage reported with the storms was some scattered wind damage reports. Winds from one of the thunderstorms sank a boat on Lake Redrock at the dock, and several other boats were damaged. With the freezing level quite high, there were few reports of hail and none that reached several levels.
Tornado touched down briefly in open countryside.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 7, 12:35 PM CDT, 2 hours earlier.
Area forecast discussion, Jun 7, 12:35 PM CDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1235 PM CDT THU JUN 7 2007 UPDATED FOR AVIATION .DISCUSSION... VERY DYNAMIC SYSTEM WITH BROAD LOW PRES OVR NRN SD AND HAS ONLY FILLED SLIGHTLY OVR THE PAST 6 TO 8 HRS. PRES NEAR REC LOWS FOR JUN WITH THIS ONE. CNVCTN WEAKENING OVR NE INTO SD ATTM WITH THE CAP OF +14 AT H7 WELL IN PLACE YET. IN SPITE OF LLJ OF 90 KTS INDICATED (ABOUT 70 OR SO IN REALITY DUE TO SOME BIRD INTERACTION) THERE IS NO CONVERGENCE TO KEEP THINGS GOING. THIS TREND SHOULD CONT INTO THE MORNING WITH ONLY SCATTERED TSRA SLIPPING INTO THE WRN CWA. CAP WILL ERODE TDA AS COOLER AIR MOVES IN ALF. DECENT PARAMETERS I PLACE FOR THIS AFTN WITH CAP BROKEN, 2-3K OF CAPE AND 60 TO 80 KTS SHEAR. STORMS LIKELY TO BE A BIT SCATTERED IN NATURE WITH MSTR SOMEWHAT LIMITED. SVR POTENTIAL IS THERE AFTER MID DAY INTO THE EARLY EVE. FNT MOVS TO THE E WITH A QUIET PERIOD UNTIL WAA BEGINS TO AFFECT THE CWA LATER SAT NGT. SW OR WSWLY FLOW GOING INTO NEXT WK PROMISES TO KEEP WX PTRN ACTIVE AGAIN FOR AT LEAST THE FIRST HALF OF THE WEEK. && .AVIATION...07/18Z DRY LINE MOVING TRHOUGH CENT IA AT MIDDAY IS PUTTING AN END TO CONVECTIVE THREAT W OF A LINE FROM MCW TO DSM. KALO AND KOTM STILL HAVE THREAT FOR TSRA...POSSIBLY SVR...THIS AFTN...BUT THAT THREAT SHOULD END IN THE EAST 21-23Z. OTHERWISE...VFR CIGS/VSBY WILL RULE THROUGH 06Z AND WINDS WILL BE GUSTY OUT OF THE SOUTH TO SOUTHWEST...VEERING TO THE W IN THE EVENING. APPEARS THAT WRAP AROUND LOW LVL MOISTURE WILL AFFECT CENT IA 06-14Z NW TO SE WITH SOME MVFR CIGS. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVY 18Z-01Z FOR THE NORTH HALF OF THE CWA FROM INTERSTATE 80 NORTH. && AVIATION...MOYER
Hazardous weather outlook, Jun 7, 9:10 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 910 AM CDT THU JUN 7 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 910 AM CDT THU JUN 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL SPREAD INTO THE WEST HALF OF IOWA THIS MORNING...AND A FEW COULD BE SEVERE. HOWEVER STRONG THUNDERSTORM DEVELOPMENT IS LIKELY FROM NOONTIME THROUGH THE AFTERNOON ALONG AND EAST OF INTERSTATE 35 WITH SEVERE STORMS QUITE POSSIBLE. THE HIGHEST PROBABILITY WILL BE IN AREAS FROM WATERLOO TO OTTUMWA BY LATE AFTERNOON. ALL TYPES OF SEVERE WEATHER ARE POSSIBLE WITH THIS SYSTEM...HOWEVER THE MOST LIKELY WILL BE WIND GUSTS OF UP TO 75 MPH AND ISOLATED TORNADOES. IN ADDITION...SOUTH WINDS OF 25 TO 30 MPH...WITH GUSTS TO AROUND 45 MPH...CAN BE EXPECTED THIS AFTERNOON AND EVENING MAINLY FROM INTERSTATE 80 NORTH. A WIND ADVISORY IS IN EFFECT FOR THE AREA ALONG INTERSTATE 80 NORTH. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL MOVE INTO THE STATE BY SUNDAY AND CONTINUE THROUGH MONDAY NIGHT STATEWIDE...AND OVER THE NORTH INTO WEDNESDAY. IS IS TOO EARLY TO BE VERY SPECIFIC AS FAR AS SEVERE POTENTIAL IS CONCERNED...HOWEVER AT THIS TIME IT APPEARS THERE IS A THREAT FOR SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY...ESPECIALLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. AN EMERGENCY MANAGER CONFERENCE CALL HAS BEEN SCHEDULED FOR 1000 AM THIS MORNING. SMALL
In the hours before
Local storm report, Jun 7, 2:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
231 PM CDT THU JUN 07 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND GST 6 NNW KEOMAH VILLAGE 41.36N 92.57W
06/07/2007 E60 MPH MAHASKA IA TRAINED SPOTTER
&&
PODRAZIKLocal storm report, Jun 7, 2:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
232 PM CDT THU JUN 07 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM TSTM WND DMG ALLERTON 40.71N 93.37W
06/07/2007 WAYNE IA EMERGENCY MNGR
2 FOOT DIAMETER TREE DOWN
&&
DEROYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
7.6 hours before the tornado, 233 km from the path. June 7, 2007.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -791 J/kg
- Surface CAPE
- 22 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
Davenport, (KDVN), 00:00Z
4.4 hours after it, 233 km from the path. June 8, 2007.
- Mixed-layer CAPE
- 1138 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 937 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.7
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Centerville (TVK), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 120 km away, was scanning. The volume nearest the touchdown began at 19:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 7, 2007
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 7 | 12:48 PM CDT | EF0 | Marion, IA | 0.2 | 30 | |||
| June 7 | 1:25 PM CDT | EF0 | Wilkin, MN | 0.2 | 25 | |||
| June 7 | 1:41 PM CDT | EF1 | Otter Tail, MN | 5.8 | 100 | |||
| June 7 | 2:10 PM CDT | EF2 | Otter Tail, MN | 7.0 | 150 | |||
| June 7 | 4:01 PM CDT | EF2 | Marathon, WI | 7.3 | 225 | $343,000 | ||
| June 7 | 5:20 PM EDT | EF0 | Hendry, FL | 1.2 | 40 | $8,000 | ||
| June 7 | 4:26 PM CDT | EF0 | Wood, WI | 0.0 | 40 | |||
| June 7 | 4:31 PM CDT | EF3 | Menominee, WI | 40.1 | 1,320 | 3 | $15 million | |
| June 7 | 5:37 PM CDT | EF1 | Marinette, WI | 3.0 | 200 | $12,000 | ||
| June 7 | 5:47 PM CDT | EF0 | Menominee, MI | 0.3 | 125 | $20,000 | ||
| June 7 | 6:16 PM CDT | EF1 | Marinette, WI | 3.6 | 200 | 1 | $8,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.